Skip to content
My WebMD Sign In, Sign Up
Includes Expert Content
chronic pain
avatar
auntiepaloma posted:
My sister had surgery to correct the pain in her back for which she had been wearing a neck brace for years. During the surgery, something went wrong, the doctors say her heart was about stopping so they quickly sewed her up without correcting what was wrong and ever since she's had constant pain so much so that she can only lie down and cannot walk. The doctors say something is resting on the nerves in her legs. The doctors are saying she will have to get a pacemaker before they can attempt another surgery.
Please help us. Is this possible , if not we need suggestions as to what to do to get her out of this constant pain that she is in. Thank you.
Reply
 
avatar
TDXSP08 responded:
Well if she was able to walk into the hospital had partial surgery and can not walk now, i would be asking the surgeon what he did that has caused this ? and did he refer you to a cardiologist for follow up with the heart issue and the possible need for a pacemaker, and what did the Cardiologist have to say??

Peace
i have no small step for man, but i have 6 tires for mankind,Watch your Toes!
 
avatar
annette030 responded:
Like the doctor said, first get her a pacemaker. Lots of different things can cause heart problems, certainly the stress of a surgery.

Meanwhile get a second opinion for her pain management and further back/neck surgery.

There are specialists in Pain Management, get one of them to check out her pain.

Take care, Annette
 
avatar
David Maine, MD responded:
I think the options at this point are very limited. There are a number of potential causes of sudden cardiac arrhythmias. In this case it sounds like it absolutely has to be addressed before any further intervention/corrective measures can be undertaken. I would encourage you to proceed as the doctor has recommended. Her pain needs can hopefully be addressed in the interim. I would discuss these ongoing issues with a pain specialist to try and help while the cardiovascular issues are taken care of. Good luck.
 
avatar
cweinbl responded:
Does your sister have a history of cardiac problems? If so, in what way? Can you provide a history?

1. There are many excellent combinations of pain medications and off-label drugs to manage chronic pain. She might wish to get a referral to a comprehensive pain management program.

2. I'm guessing that something is impinging her spinal nerve roots (in her neck or back) and that is why she's having trouble with her legs. It's hard to imagine anyone operating without having convincing data from an MRI, CAT-scan and/or myelogram. Unfortunately, her cardiac condition precluded the surgeon from completing the procedure (which was a... microdiscectomy? laminectomy? fusion with instrumentation?). In essence, you have not provided sufficient information for us to know what her diagnosis was or the specific surgical intervantion that was attempted. Perhaps you can return with a more comprehensive set of information.

3. Her cardiac condition must be treated effectively first and foremost. Once again, we lack enough information to know what occurred. What is A-fib? Has she had a history of cardiac problems? A person's heart does not typically stop as a result of anesthesia or surgery. Nor would one anticipate something like a pulmonary embolism bafore the surgery has been completed. Regardless. treat the heart condition first. Then, if it were me or a member of my family, I would get a seond and third opinion from a spine surgeon. I would not be inclined ot return to the same surgeon or hospital. But that's just me.
cweinbl
csw2@bex.net
 
avatar
Astephens37 replied to David Maine, MD's response:
Until a person is able to afford the procedures, what else can a person do?
 
avatar
annette030 replied to cweinbl's response:
A-fib is atrial fibrillation, the two upper chambers of the heart do not beat in proper sequence anymore. A pacemaker sends electrical impulses that the heart muscle responds to, so that they do pump properly.

This problem can cause emboli (blood clots) that may be a problem at some time. The emboli result from blood pooling in the atria.

Take care, Annette
 
avatar
annette030 replied to Astephens37's response:
I am not sure who you are or what procedures are needed. There are medications that you can take for A-fib. Talk honestly to the doctor about any financial problems.

Take care, Annette


Featuring Experts

David N. Maine, MD is the director of the Center for Interventional Pain Medicine at Mercy Medical Center in Baltimore. Maine graduated with a degree ...More

Helpful Tips

Every Chronic Pain Patient Needs to READ THIS!!!
There is a group of thirty seven Doctors, Companies. and Researchers that are petitioning the FDA to change the labels on Opiates so that ... More
Was this Helpful?
41 of 46 found this helpful

Report Problems to the
Food and Drug Administration

FDAYou are encouraged to report negative side effects of prescription drugs to the FDA. Visit the FDA MedWatch website or call 1-800-FDA-1088.